Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Topology of Lie groups and characteristic classes


Author: Armand Borel
Journal: Bull. Amer. Math. Soc. 61 (1955), 397-432
DOI: https://doi.org/10.1090/S0002-9904-1955-09936-1
MathSciNet review: 0072426
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. A. Borel, Le plan projectif des octaves et les sphères comme espaces homogènes, C. R. Acad. Sci. Paris vol. 230 (1950) pp. 1378-1380. MR 34768
  • 2. A. Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. vol. 57 (1953) pp. 115-207. MR 51508
  • 3. A. Borel, La cohomologie mod 2 de certains espaces homogènes, Comment. Math. Helv. vol. 27 (1953) pp. 165-197. MR 57541
  • 4. A. Borel, Les bouts des espaces homogènes de groupes de Lie, Ann. of Math. vol. 58 (1953) pp. 443-457. MR 57263
  • 5. A. Borel, Sur l'homologie et la cohomologie des groupes de Lie compacts connexes, Amer. J. Math. vol. 76 (1954) pp. 273-342. MR 64056
  • 6. A. Borel, Kählerian coset spaces of semi-simple Lie groups, Proc. Nat. Acad. Sci. U.S.A. vol. 40 (1954) pp. 1147-1151. MR 77878
  • 7. A. Borel, Sur la torsion des groupes de Lie, J. Math. Pures Appl., to appear. MR 77871
  • 8. A. Borel and C. Chevalley, The Betti numbers of the exceptional groups, Memoirs of the American Mathematical Society, no. 14, 1955, pp. 1-9. MR 69180
  • 9. A. Borel and F. Hirzebruch, On characteristic classes of homogeneous spaces, to appear. MR 102800
  • 10. A. Borel and A. Lichnerowicz, Espaces riemanniens et hermitiens symétriques, C. R. Acad. Sci. Paris vol. 234 (1952) pp. 2332-2334. MR 48134
  • 11. A. Borel and J-P. Serre, Sur certains sous-groupes des groupes de Lie compacts, Comment. Math. Helv. vol. 27 (1953) pp. 128-139. MR 54612
  • 12. A. Borel and J-P. Serre, Groupes de Lie et puissances réduites de Steenrod, Amer. J. Math. vol. 73 (1953) pp. 409-448. MR 58213
  • 13. R. Bott, On torsion in Lie groups, Proc. Nat. Acad. Sci. U.S.A. vol. 40 (1954) pp. 586-588. MR 62750
  • 14. R. Bott and H. Samelson, On the cohomology ring of G/T, Ibid. vol. 41 (1955). MR 71773
  • 15. L. Calabi, I gruppi semisemplici di Lie che operano sullo spazio euclideo ad n dimensioni, Rend. Mat. e Applicazioni Ser. V vol. 11 (1952) pp. 1-5. MR 59921
  • 16. E. Cartan, Sur les invariants intégraux de certains espaces homogènes clos et les propriétés topologiques de ces espaces, Annales de la Société Polonaise de Mathématique vol. 8 (1929) pp. 181-225; Oeuvres complètes, Part I, vol. 2, Paris, Gauthier-Villars, 1952, pp. 1081-1125.
  • 17. E. Cartan, Sur les domaines bornés homogènes de l'espace de n variables complexes, Abh. Math. Sem. Hamburgischen Univ. vol. 11 (1935) pp. 116-162; Oeuvres complètes, Part. I, vol. 2, Paris, Gauthier-Villars, 1952, pp. 1259-1305.
  • 18. E. Cartan, La topologie des espaces représentatifs des groupes de Lie, Actualités Scientifiques et Industrielles, no. 358, Paris, Hermann, 1936, Oeuvres complètes, Part I, vol. 2, Paris, Gauthier-Villars, 1952, pp. 1307-1330.
  • 19. H. Cartan, Séminaire de Topologie de l'E.N.S. II, Paris, 1949-1950, (Notes polycopiées).
  • 20. H. Cartan, a. Notions d'algèbre différentielle; application aux groupes de Lie et aux variétés où opère un groupe de Lie, Colloque de Topologie (espaces fibrés), Bruxelles, 1950, Liège et Paris, 1951, pp. 15-27; b. La transgression dans un groupe de Lie et dans un espace fibré principal, ibid. pp. 57-71. MR 42427
  • 21. S. S. Chern, Characteristic classes of hermitian manifolds, Ann. of Math. vol. 47 (1946) pp. 85-121. MR 15793
  • 22. S. S. Chern, Topics in differential geometry, Institute for Advanced Study, Princeton, 1951 (mimeographed notes). MR 90080
  • 23. S. S. Chern, On the characteristic classes of complex sphere bundles and algebraic varieties, Amer. J. Math. vol. 75 (1953) pp. 565-597. MR 56966
  • 24. C. Chevalley, The Betti numbers of the exceptional Lie groups, Proceedings of the International Congress of Mathematicians, Cambridge, Mass., 1950, Providence, American Mathematical Society, 1952, vol. 2, pp. 21-24. MR 44531
  • 25. C. Chevalley and S. Eilenberg, Cohomology theory of Lie groups and Lie algebras, Trans. Amer. Math. Soc. vol. 63 (1948) pp. 85-124. MR 24908
  • 26. E. Dynkin, The structure of semi-simple Lie algebras, Uspehi Matematičeskih Nauk (N.S.) vol. 2 (1947) pp. 59-127, translated in Amer. Math. Soc. Translation no. 17, 1950. MR 27752
  • 27. E. Dynkin, Topological invariants of linear representations of the unitary group, C. R. Acad. Sci. URSS (N.S.) vol. 85 (1952) pp. 697-699. MR 49902
  • 28. E. Dynkin, A connection between homologies of a compact Lie group and its subgroups, ibid. vol. 87 (1952) pp. 333-336. MR 52443
  • 29. E. Dynkin, Construction of primitive cycles in compact Lie groups, ibid. vol. 91 (1953) pp. 201-204. MR 58606
  • 30. E. Dynkin, Homological characterisations of homomorphisms of compact Lie groups, ibid. pp. 1007-1009. MR 60521
  • 31. E. Dynkin, Homologies of compact Lie groups, Uspehi Matematičeskih Nauk (N.S.) vol. 5 (1953) pp. 73-120. MR 59922
    31a. E. Dynkin, Homological characterizations of homomorphisms of compact Lie groups, Mat. Sbornik N.S. vol. 35 (1954) pp. 129-173. MR 67124

  • 32. B. Eckmann, Espaces fibrés et homotopie, Colloque de Topologie Algébrique (espaces fibrés), Bruxelles, 1950, Liège et Paris, 1951, pp. 83-89. MR 42705
  • 33. Charles Ehresmann, Sur la topologie de certains espaces homogènes, Ann. of Math. (2) 35 (1934), no. 2, 396–443 (French). MR 1503170, https://doi.org/10.2307/1968440
  • 34. C. Ehresmann, Sur la topologie de certaines variétés algébriques réelles, J. Math. Pures Appl. vol. 16 (1937) pp. 69-100.
  • 35. C. Ehresmann, Sur la variété des génératrices planes d'une quadrique réelle et sur la topologie du groupe orthogonal à n variables, C. R. Acad. Sci. Paris vol. 208 (1939) pp. 321-323.
  • 36. C. Ehresmann, Sur la topologie des groupes simples clos, ibid. pp. 1263-1265.
  • 37. M. Goto, On algebraic homogeneous spaces, Amer. J. Math. vol. 76 (1954) pp. 811-818. MR 66396
  • 38. H. Hopf, Ueber die Topologie der Gruppen-Mannigfaltigkeiten und ihrer Verallgemeinerungen, Ann. of Math. vol. 42 (1941) pp. 22-52. MR 4784
  • 39. H. Hopf and H. Samelson, Ein Satz über die Wirkungsräume geschlossener Liescher Gruppen, Comment Math. Helv. vol. 13 (1940-1941) pp. 240-251. MR 6546
  • 40. I. M. James, A note on factor spaces, J. London Math. Soc. vol. 28 (1953) pp. 278-285. MR 55682
  • 41. J. L. Koszul, Homologie et cohomologie des algèbres de Lie, Bull. Soc. Math. France vol. 78 (1950) pp. 65-127. MR 36511
  • 42. J. L. Koszul, Sur un type d'algèbres différentielles en rapport avec la transgression, Colloque de Topologie Algébrique (espaces fibrés), Bruxelles, 1950, Liège et Paris, 1951, pp. 73-81. MR 42428
  • 43. J. L. Koszul, Sur la forme hermitienne canonique des espaces homogènes complexes, to appear. MR 77879
  • 44. T. Kudo, Homological structure of fibre bundles, Jour. Inst, of Polytechnics, Osaka City University vol. 2 (1952) pp. 101-140. MR 55687
  • 45. J. Leray, Sur la forme des espaces topologiques et sur les points fixes des représentations, J. Math. Pures Appl. vol. 54 (1945) pp. 95-167. MR 15786
  • 46. J. Leray, Espaces où opère un groupe de Lie compact connexe, C. R. Acad. Sci. Paris vol. 228 (1949) pp. 1545-1547. MR 29914
  • 47. J. Leray, Applications continues commutant avec les éléments d'un groupe de Lie, ibid. pp. 1784-1786. MR 30536
  • 48. J. Leray, L'homologie d'un espace fibré dont la fibre est connexe, J. Math. Pures Appl. vol. 29 (1950) pp. 169-213. MR 39256
  • 49. J. Leray, Sur l'homologie des groupes de Lie, des espaces homogènes et des espaces fibrés principaux, Colloque de Topologie Algébrique, Bruxelles, 1950, Liège et Paris, 1951, pp. 101-115. MR 41148
  • 50. A. Lichnerowicz, Variétés pseudo-kähleriennes à courbure de Ricci non nulle; application aux domaines bornés deCn, C. R. Acad. Sci. Paris vol. 235 (1952) pp. 12-14. MR 48896
  • 51. A. Lichnerowicz, Sur les espaces homogènes kähleriens, ibid. vol. 237 (1953) pp. 695-697. MR 66016
  • 52. A. Lichnerowicz, Espaces homogènes kähleriens, Colloque de Géométrie différentielle, Strasbourg, 1953, Publ. du C.N.R.S. Paris, 1953, pp. 171-184. MR 66017
  • 53. A. Lichnerowicz, Un théorème sur les espaces homogènes complexes, Archiv der Mathematik vol. 5 (1954) pp. 207-215. MR 66018
  • 54. A. Malcev, On a class of homogeneous spaces, Izvestiya Akademii Nauk SSSR Ser. Math. vol. 13 (1949) pp. 9-32, translated in Amer. Math. Soc. Translation no. 42, 1951. MR 28842
  • 55. Y. Matsushima, On the discrete subgroups and homogeneous spaces of nilpotent Lie groups, Nagoya Math. Jour. vol. 2 (1951) pp. 95-110. MR 41144
  • 56. C. E. Miller, The topology of rotation groups, Ann. of Math. vol. 57 (1953) pp. 95-110. MR 52772
  • 57. G. D. Mostow, Factor spaces of solvable groups, Ann. of Math. vol. 60 (1954) pp. 1-27. MR 61611
  • 58. G. D. Mostow, On covariant fiberings of Klein spaces, Amer. J. Math. vol. 77 (1955). MR 67901
  • 59. G. D. Mostow, Decomposition theorems for semi-simple Lie groups, Memoirs of the American Mathematical Society, no. 14, 1955. MR 69829
  • 60. K. Nomizu, On the cohomology of compact homogeneous spaces of nilpotent Lie groups, Ann. of Math. vol. 59 (1954) pp. 531-538. MR 64057
  • 61. J. Nordon, Les éléments d'homologie des quadriques et des hyperquadriques, Bull. Soc. Math. France vol. 74 (1946) pp. 11-129. MR 23056
  • 62. L. S. Pontrjagin, Homologies in compact Lie groups, Math. Sbornik (N.S.) vol. 6 (1939) pp. 389-422. MR 1563
  • 63. L. S. Pontrjagin, Ueber die topologische Struktur der Lie'schen Gruppen, Comment Math. Helv. vol. 13 (1940-1941) pp. 227-238. MR 5356
  • 64. L. S. Pontrjagin, Characteristic cycles on differentiable manifolds, Mat. Sbornik (N.S.) vol. 21 (1947) pp. 233-284. MR 22667
  • 65. I. Z. Rosenknop, Homology groups of homogeneous spaces, C. R. Acad. Sci. URSS (N.S.) vol. 85 (1952) pp. 1219-1221. MR 50884
  • 66. H. Samelson, Beiträge zur Topologie der Gruppen-Mannigfaltigkeiten, Ann. of Math. vol. 42 (1941) pp. 1091-1137. MR 5355
  • 67. H. Samelson, Topology of Lie groups, Bull. Amer. Math. Soc. vol. 58 (1952) pp. 2-37. MR 45129
  • 68. H. Samelson, A class of complex analytic manifolds, Portugaliae Math. vol. 12 (1953) pp. 129-132. MR 59287
  • 69. I. Satake, On a theorem of E. Cartan, J. Math. Soc. Japan vol. 2 (1951) pp. 284-305. MR 51241
  • 70. J-P. Serre, Groupes d'homotopie et classes de groupes abéliens, Ann. of Math, vol. 58 (1953) pp. 258-294. MR 59548
  • 71. J-P. Serre, Quelques calculs de groupes d'homotopie, C. R. Acad. Sci. Paris vol. 236 (1953) pp. 2475-2477. MR 55684
  • 72. G. C. Shephard, On finite groups generated by reflections, Enseignement Mathématique, to appear.
  • 73. N. Steenrod, The topology of fibre bundles, Princeton Mathematical Series, no. 14.
  • 74. E. Stiefel, Ueber eine Beziehung zwischen geschlossenen Lie'schen Gruppen und diskontinuerlichen Bewegungsgruppen Euklidischer Räume und ihre Anwendung auf die Aufzählung einfacher Lie'scher Gruppen, Comment Math. Helv. vol. 14 (1941-1942) pp. 350-380. MR 7422
  • 75. M. Sugawara, On the homotopy groups of rotation groups, Math. J. Okayama Univ. vol. 3 (1953-1954) pp. 11-21. MR 58969
  • 76. M. Sugawara, Some remarks on homotopy groups of rotation groups, ibid. pp. 129-133. MR 61835
  • 77. J. Tits, Etude géométrique d'une classe d'espaces homogènes, C. R. Acad. Sci. Paris vol. 239 (1954) pp. 466-468. MR 66394
  • 78. J. Tits, Sur les R-espaces, ibid. pp. 850-852. MR 66395
  • 79. H. C. Wang, Closed manifolds with homogeneous complex structure, Amer. J. Math. vol. 76 (1954) pp. 1-32. MR 66011
  • 80. H. C. Wang, Complex parallisable manifolds, Proc. Amer. Math. Soc. vol. 5 (1954) pp. 771-776. MR 74064
  • 81. H. Weyl, Theorie der Darstellung kontinuierlicher halb-einfacher Gruppen durch lineare Transformationen. I, Math. Z. 23 (1925), no. 1, 271–309 (German). MR 1544744, https://doi.org/10.1007/BF01506234
  • 82. Chih-Tah Yen, Sur les polynomes de Poincaré des groupes de Lie exceptionnels, C. R. Acad. Sci. Paris vol. 228 (1949) pp. 628-630. MR 28316


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1955-09936-1

American Mathematical Society